Seiche, Northern Erie
- When
- December 28, 10:48 AM EST to 1:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
A strong cold front crossed the region during the morning hours. Winds shifted to the southwest and increased rapidly.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A strong cold front crossed the region during the morning hours. Winds shifted to the southwest and increased rapidly. The combination of the wind shift, rapid strengthening of the wind speed and the long fetch up the length of Lake Erie produced a seiche on the lake. Water levels rose over six and a half feet in about three hours time. The Lake Erie water level crested at Buffalo at 8.1 feet, just above its eight foot flood stage. Flooding was reported along the lake shore from Angola to Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 28, 8:46 AM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
846 AM EST SUN DEC 28 2008
.SYNOPSIS...
A STORM SYSTEM NORTH OF GEORGIAN BAY WILL MOVE TO NORTHERN QUEBEC BY
THIS EVENING. A POWERFUL COLD FRONT TRAILING THE LOW WILL CROSS
WESTERN NEW YORK BY MID MORNING AND CENTRAL NEW YORK EARLY THIS
AFTERNOON AND BRING TUMBLING TEMPERATURES AND HIGH WINDS TODAY. A
WEAK RIDGE OF HIGH PRESSURE WILL FOLLOW TONIGHT AND EARLY MONDAY. A
CLIPPER SYSTEM MOVING ACROSS THE PROVINCE OF ONTARIO TO SOUTHERN
QUEBEC WILL BRING A CHANCE OF LIGHT SNOW TO MUCH OF THE REGION LATER
MONDAY AND MONDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA
TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
*** EXPANDED HIGH WIND WARNING TO COVER WAYNE CAYUGA ONTARIO AND LIVINGSTON
COUNTIES AND MOVED UP START TYIME TO ACCOUNT FOR CURRENT
CONDITIONS ***
*** FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL AREA CREEKS. SEE
HYDRO SECTION BELOW FOR MORE DETAILS***
SHOWERS LIKELY WILL PRECEDE A COLD FRONT TODAY...THEN STRONG WINDS
AND PLUMMETING TEMPERATURES WILL QUICKLY FOLLOW THE FRONT.
THE PATH OF A DEEPENING LOW IS NOT PERFECT FOR A HIGH WIND EVENT...A
BIT TOO FAR NORTH AND WEST...BUT THE LOW LEVEL JET IS A BIT STRONGER
THAN LAST EVENT...60 KTS AT 3K FT...AND CONDITIONS WILL BE OPTIMUM
FOR MIXING THIS DOWN WITH TREMENDOUS COLD ADVECTION (850MB
TEMPERATURES AT BUFFALO DROP FROM 11C AT 12Z TO -9C BY 21Z) THE
ISALLOBARIC COMPONENT IS BETTER POSITIONED ON THE 06Z NAM THAN
PREVIOUS RUNS, WITH A 9MB 3 HOUR RISE OVER CENTRAL LAKE ERIE AT 15Z
AND 6MB BETWEEN BUFFALO AND ROCHESTER AT 18Z. ALSO SHOULD SEE SOME
CLEARING IMMEDIATELY BEHIND THE FRONT WITH SOME SUNSHINE HELPING THE
MIXING. THUS WE HAVE CONTINUED THE WARNINGS AND ADVISORIES.
TEMPERATURES WILL PLUNGE WITH THE FRONT...FROM 60 TO 45 IN AN HOUR
OR TWO...BUT UNLIKE USUAL CASES THIS TIME OF YEAR...NO POST FRONTAL
SNOW IS EXPECTED.
WINDS WILL SUBSIDE IN THE EVENING AND THE COLD AIR WILL BRING A
CHANCE OF SOME LAKE SNOW TO THE EAST OF THE GREAT LAKES. THE NAM
BUFKIT SHOWS SUBSIDENCE (IN THE POST FRONTAL ENVIRONMENT AND UNDER
THE APPROACHING RIDGE) CAPPING CONVECTION BELOW 5 THOUSAND FEET, SO
THERE IS ONLY A CHANCE OF SNOW DEVELOPING.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
OFF LAKE ONTARIO...WILL ONLY GO WITH CHC POPS FOR SNOW SHOWERS EAST
OF THE LAKE MIANLY THROUGH EARLY AFTERNOON AS CAP IS DOWN TO ARND 4
THSD FT AND TEMPS MARGINAL ARND -8C TO -9C AND THERE IS A LACK OF
CRYSTL GROWTH IN CLOUD LYR. WILL KEEP ANY ACCUMS ON THE LIGHT SIDE
UNDER AN INCH. ELSEWHERE SKIES SHLD START OUT PTLY SUNNY WITH HIGH
PRESSURE OVER THE AREA BUT EXPECT CLOUDS TO INCREASE IN THE
AFTERNOON AS ANOTHER FAST MOVING CLIPPER SYSTEM MOVES EAST ACROSS
THE PROVINCE OF ONTARIO AND BRINGS A CHANCE OF A RAIN OR SNOW SHWR
TO MUCH OF THE REGION LATER MONDAY. THE NAM IS STILL MUCH DRIER THAN
THE GFS...AND AGREE WITH EARLIER FCSTR THAT IT TENDS TO STRUGGLE
WITH WAA PRECIP. WILL CONTINUE TREND TOWARD WETTER SOLUTION OF
THE GFS AND SREF MEAN WITH HIGH CHANCE POPS ACROSS WESTERN NY AND
LIKELY EAST OF LAKE ONTARIO CLOSER TO THE TRACK OF THE SURFACE LOW.
LATER SHIFTS MAY NEED TO INCREASE THESE POPS FURTHER. TEMPS ALOFT
AND IN THE BOUNDARY LAYER WILL COOL ENOUGH OVERNIGHT TO SUPPORT ALL
SNOW...AND WE MAY SEE A GENERAL VERY LIGHT SNOWFALL ACROSS MUCH OF
THE AREA...WITH THE GREATER AMOUNTS EAST OF LAKE ONTARIO. AT THE
PRESENT TIME CURRENT THINKING IS AMNTS SHLD BE UNDER AN INCH BUT
WILL GO WITH 1 TO 2 INCHES EAST OF LAKE ONTARIO. THE AMNTS THERE MAY
HAVE TO BE ADJUSTED WITH LTR FCSTS. ALSO EXPECT RATHER BRISK W-NW
WINDS WITH THIS NEXT SYS AS IT GOES BY.
ON TUESDAY THIS SYSTEM MOVES EAST OF MAINE. THE AIRMASS WILL
BECOME MARGINALLY COLD ENOUGH AGAIN IN ITS WAKE TO SUPPORT SOME
LIMITED LAKE RESPONSE FOR A FEW HOURS SOUTHEAST OF LAKE ONTARIO...
BUT AGAIN THIS DOES NOT APPEAR TO BE A SIGNIFICANT EVENT. OFF LK
ERIE TEMPS AGAIN ARENT QUITE COLD ENOUGH ALOFT TO SUPPORT ANY LK
ACTIVITY AND LOW LVL MOISTURE IS LIMITED. ANY LAKE ACTIVITY OFF LK
ONTARIO WILL SHUT OFF AGAIN BY THE END OF THE DAY WITH THE PASSAGE
OF ANOTHER WEAK RIDGE AND THE START OF WAA ALOFT ONCE AGAIN.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE FAST ZONAL FLOW WILL ALLOW A DECENT CLIPPER SYSTEM TO SLIDE
ACROSS THE GREAT LAKES AT THE START OF THE LONG TERM PERIOD. THE
LATEST 12Z/27 GFS HAS COME IN LINE WITH THE 00Z/27 ECMWF AND
CANADIAN GEM IN HAVING A MORE WELL DEFINED SURFACE LOW WITH THE
CLIPPER SHORTWAVE. MOST OF THE GEFS ENSEMBLE MEMBERS CAPTURE THIS
FEATURE AS WELL. THIS SHOULD BRING A GENERAL SNOWFALL TO MUCH OF THE
AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THIS TIME WILL STAY
WITH HIGH CHANCE POPS BUT IT MAY HAVE TO BE ADJUSTED UPWARD IN LTR
FORECASTS. AIRMASS IS MARGINALLY SUPPORTIVE OF SOME LIMITED LAKE
EFFECT ACTIVITY ON NORTHWEST FLOW BEHIND THE CLIPPER FROM WEDNESDAY
INTO WEDNESDAY NIGHT.
BY THURSDAY MOST OF THE OPERATIONAL GUIDANCE BUILDS A SURFACE HIGH
OVER THE GREAT LAKES. THIS SHOULD PROVIDE A MAINLY DRY DAY WITH A
DECENT AMOUNT OF SUN FOR THURSDAY...A RARITY FOR THIS TIME OF YEAR.
BY THE END OF THE WEEK MODEL UNCERTAINTY INCREASES DRAMATICALLY. THE
LONGWAVE PATTERN ACROSS THE NOAM SECTOR WILL BECOME INCREASINGLY
FAVORABLE FOR SIGNIFICANT CYCLOGENESIS SOMEWHERE IN THE NORTHEAST
QUARTER OF THE NATION AS THE NAO/AO BECOME INCREASINGLY NEGATIVE IN
RESPONSE TO HIGH LATITUDE BLOCKING RETROGRADING BACK TOWARDS
GREENLAND.
EXTENDED MODELS ARE HAVING A HARD TIME RESOLVING THE DETAILS OF THE
PATTERN AMPLIFICATION AT THE END OF THE PERIOD. THE CANADIAN GEM HAS
BEEN CONSISTENT IN CUTTING A MAJOR LOW INTO THE CENTRAL GREAT LAKES.
THIS WOULD BRING ANOTHER BIG WARM UP FOLLOWED BY A HIGH WIND EVENT
NEXT WEEKEND. THE GFS AND ECMWF ARE TRENDING IN THAT
DIRECTION...ALTHOUGH BOTH STILL TRY TO DEVELOP SOME SEMBLANCE OF
MILLER TYPE B CYCLOGENESIS WITH A SECONDARY LOW DEVELOPING ON THE
COAST. FOR NOW WILL JUST GO WITH CHANCE POPS AT THE END OF THE WEEK
WITH TEMPS NEAR CLIMO UNTIL BETTER MODEL AGREEMENT CAN BE ACHIEVED.
STAY TUNED AS THIS COULD BE A MAJOR SYSTEM FOR SOMEWHERE IN THE
NORTHEAST OR GREAT LAKES BY NEXT WEEKEND.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL CONTINUE FOR THE BALANCE OF THE NIGHT IN THE
WARM SECTOR OF DEEPENING LOW PRESSURE LOCATED OVER THE UPPER GREAT
LAKES. THAT SAID...A STRONG LOW LEVEL JET WILL CONTINUE TO PRODUCE
WIND SHEAR ISSUES THROUGH THE REMAINDER OF THE NIGHT AND INTO
EARLY SUNDAY MORNING...WITH SOUTHWESTERLY WINDS AT 2 KFT REMAINING
IN THE 50-60 KNOT RANGE THROUGH THAT TIME.
DURING SUNDAY...A POWERFUL COLD FRONT WILL CROSS THE AREA BETWEEN
13Z AND 18Z...AND WILL BE ACCOMPANIED BY A BAND OF MODERATE
SHOWERS THAT SHOULD BRIEFLY REDUCE FLIGHT CONDITIONS TO MVFR FOR A
FEW HOURS. IMMEDIATELY FOLLOWING THE FRONTAL SHOWERS...A WEDGE OF
DRIER AIR SHOULD THEN RESULT IN CIGS/VSBYS BRIEFLY IMPROVING TO
VFR FOR A FEW HOURS LATE SUNDAY MORNING AND SUNDAY
AFTERNOON...BEFORE DEEPER LOW LEVEL MOISTURE RETURNS LATER ON AND
DROPS CIGS BACK TO MVFR FOR LATER SUNDAY AFTERNOON AND EVENING.
OF GREATER CONCERN TO AVIATION INTERESTS ON SUNDAY WILL BE THE VERY
STRONG WINDS THAT WILL FOLLOW IN THE WAKE OF THE FRONT...AS STRONG
COLD AIR ADVECTION HELPS TO MIX DOWN THE STRONGER WINDS FROM
ALOFT. THIS WILL RESULT IN SURFACE WINDS INCREASING TO THE 25 TO
40 KNOT RANGE FOLLOWING THE FROPA...ALONG WITH GUSTS IN EXCESS OF
50 KNOTS. THE STRONGEST WINDS WILL BE FOUND DOWNWIND OF LAKES ERIE
AND ONTARIO WHERE FUNNELLING EFFECTS WILL HELP TO LOCALLY ENHANCE
THE STRONG WINDS. THE STRONGEST WINDS ARE EXPECTED TO BEGIN WITHIN
AN HOUR OR TWO OF THE FRONTAL PASSAGE...THEN PERSIST FOR MOST OF
THE DAY BEFORE GRADUALLY DIMINISHING FROM WEST TO EAST LATER IN
THE AFTERNOON AND EVENING.
OUTLOOK...
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...MVFR IN SCATTERED SNOW SHOWERS.
&&
.MARINE...
GALE WARNINGS WILL BE CONTINUED FOR LAKES ERIE AND ONTARIO. A
POWERFUL COLD FRONT WILL CROSS THE AREA FROM WEST TO
EAST...REACHING EASTERN LAKE ERIE AROUND MID MORNING THEN EXITING
THE EAST END OF LAKE ONTARIO BY EARLY AFTERNOON. BEHIND THE FRONT
WINDS WILL SHIFT TO THE SOUTHWEST AND RAPIDLY INCREASE TO HIGH END
GALES WITH SUSTAINED WINDS OF 40 KNOTS AND A FEW STORM FORCE GUSTS
TO 50 KNOTS LIKELY. WE WILL HOLD THE FORECAST TO HIGH END GALES
GIVEN THE EXPECTED LOW CHANCE OF SUSTAINED STORM FORCE WINDS...BUT
MARINERS SHOULD BE AWARE OF A FEW GUSTS OVER 50 KNOTS.
THE GALES WILL CONTINUE INTO SUNDAY EVENING BEFORE DIMINISHING
OVERNIGHT. A FAST MOVING CLIPPER WILL MOVE ACROSS THE OTTAWA VALLEY
MONDAY NIGHT. WINDS WILL INCREASE AGAIN WITH THIS FEATURE AND MAY
BRIEFLY APPROACH GALE FORCE LATE MONDAY NIGHT AND EARLY TUESDAY ON
LAKE ONTARIO.
WITH THE ROUTINE EVENING FORECAST UPDATE...HAVE ALSO CONTINUED SMALL
CRAFT ADVISORIES FOR THE SAINT LAWRENCE RIVER FOR TODAY AND MUCH OF
TONIGHT. WHILE WINDS IN THIS AREA WONT BE QUITE AS STRONG AS WILL
BE OBSERVED ACROSS LAKES ERIE AND ONTARIO DURING THIS TIME
FRAME...THEY WILL STILL BE PLENTY STRONG ENOUGH TO REACH INTO THE
UPPER PORTIONS OF THE SCA RANGE...WITH GUSTS TO LOW END GALE FORCE
/35-40 KTS/ LIKELY.
&&
.HYDROLOGY...
A SOLID 1 TO 1.5 INCHES OF RAIN FELL YESTERDAY ACROSS THE BUFFALO
AREA HEADWATERS. THIS COMBINED WITH A TOTAL SNOWMELT (SNOW WATER
EQUIVALENT OF 1 TO 2 INCHES) RESULTED IN FLOODING ON ALL THE
BUFFALO AREA CREEKS DURING THE DAY AND INTO THE NIGHT. WITH THE
EXCEPTION OF ELLICOTT CREEK, THE FLOOD WATERS ARE NOW RECEDING ON
THESE CREEKS WITH THE END OF THE RAINFALL AND DIMINISHING
SNOWMELT...AND LEVELS ARE NOW BELOW FLOOD STAGE. A WARNING HAS
BEEN ISSUED FOR ELLICOTT CREEK WHICH IS EXPECTED TO CREST JUST
ABOVE FLOOD STAGE THIS MORNING.
FLOOD WARNINGS CONTINUE FOR TONAWANDA CREEK AT BATAVIA AND RAPIDS AS
WELL AS FOR THE GENESEE RIVER AT AVON. THE RAINFALL FROM SATURDAY IN
COMBINATION WITH A CONTINUATION OF THE IMPRESSIVE MELT DOWN OF THE
SNOWPACK HAS RESULTED IN MAJOR RISES ON THESE WATERWAYS.
OATKA CREEK IS FORECAST TO CREST NEAR FLOOD STAGE AT GARBUTT, AND A
WARNING MAY BE ISSUED TODAY IF IT RISES MORE THAN FORECAST.
EAST OF LAKE ONTARIO...A FLOOD WATCH FOR THE BLACK RIVER IN LEWIS
COUNTY HAS BEEN ISSUED FOR THE POTENTIAL FOR ICE JAM FLOODING.
THIS FLOOD WATCH IS IN EFFECT FOR SUNDAY AND SUNDAY NIGHT.
&&
.TIDES/COASTAL FLOODING...
A LAKESHORE FLOOD WARNING HAS BEEN ISSUED. CONDITIONS ARE MORE
FAVORABLE FOR LAKESHORE FLOODING THAN THE LAST HIGH WIND EVENT
CHRISTMAS EVE. THE WINDS ARE EXPECTED TO RAPIDLY INCREASE
FOLLOWING THE SURFACE COLD FRONTAL PASSAGE...WITH A QUICK SHIFT
FROM THE SOUTH TO THE SOUTHWEST. THE FAST SHIFT IN DIRECTION AND
INCREASE IN SPEED MAY PRODUCE A SEICHE...WITH THE LAKE WATERS
SLOSHING EASTWARD AND PRODUCING A STORM SURGE AT THE NORTHEAST END
OF THE LAKE. THE LATEST RUN OF THE GLERL LAKE ERIE WATER LEVEL
FORECAST GUIDANCE TAKES THE LEVEL TO ABOUT 7 FEET...AND THIS MODEL
OFTEN UNDER-FORECASTS THE SURGE.
IT SHOULD BE NOTED THAT AS WITH PAST EVENTS...THE LAKESHORE
FLOODING RISK IS IN THE FIRST FEW HOURS FOLLOWING THE COLD FRONTAL
PASSAGE. THE FIRST RISE IS ALWAYS THE HIGHEST...WITH SUCCESSIVE
SLOSHES ALWAYS LOWER THAN THE FIRST. THUS...EXPECT THE GREATEST
RISK FOR LAKESHORE FLOODING TO BE ALONG THE ERIE COUNTY SHORELINE
FROM LATE MORNING THROUGH EARLY AFTERNOON.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR NYZ001>003-
010>012-019-085.
LAKESHORE FLOOD WARNING UNTIL 4 PM EST THIS AFTERNOON FOR
NYZ010-085.
HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR NYZ006>008.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NYZ004-005-
013-014.
FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ008.
WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NYZ020-021.
MARINE...GALE WARNING UNTIL 9 PM EST THIS EVENING FOR LEZ020-040-041.
GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LOZ042-
043-062-063.
GALE WARNING UNTIL 1 AM EST MONDAY FOR LOZ044-045-064-065.
SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR SLZ022-
024.
&&
SYNOPSIS...JJP
NEAR TERM...APB/SFM
SHORT TERM...HITCHCOCK/JJP
LONG TERM...HITCHCOCK/JJP
AVIATION...JJR/SFM
MARINE...JJP/JJR
HYDROLOGY...
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1047 AM EST SUN DEC 28 2008 NYZ006-007-291600- OSWEGO-JEFFERSON- 1047 AM EST SUN DEC 28 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-013-014-291600- WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- 1047 AM EST SUN DEC 28 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-011-012-019-291600- NIAGARA-ORLEANS-MONROE-GENESEE-WYOMING-CHAUTAUQUA- 1047 AM EST SUN DEC 28 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ008-291600- LEWIS- 1047 AM EST SUN DEC 28 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ020-021-291600- CATTARAUGUS-ALLEGANY- 1047 AM EST SUN DEC 28 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-085-291600- NORTHERN ERIE-SOUTHERN ERIE- 1047 AM EST SUN DEC 28 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKESHORE FLOOD WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ044-045-062>065-291600- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1047 AM EST SUN DEC 28 2008 ...STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-291600- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1047 AM EST SUN DEC 28 2008 ...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042-043-291600- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- 1047 AM EST SUN DEC 28 2008 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
918 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM NON-TSTM WND DMG BUFFALO GREATER INTL AR 42.92N 78.72W
12/28/2008 ERIE NY COUNTY OFFICIAL
NUMEROUS JETWAYS WERE BLOWN INTO THE TERMINAL BUILDING.
&&
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
925 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM NON-TSTM WND GST ROCHESTER 43.17N 77.62W
12/28/2008 M63 MPH MONROE NY ASOS
ROCHESTER AIRPORT
&&
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
929 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND DMG RIPLEY 42.27N 79.71W
12/28/2008 CHAUTAUQUA NY LAW ENFORCEMENT
POWERLINES DOWN ALONG THE NEW YORK STATE THRUWAY.
EASTBOUND LANES CLOSED.
&&
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1003 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM NON-TSTM WND DMG ROCHESTER 43.17N 77.62W
12/28/2008 MONROE NY COUNTY OFFICIAL
POWERLINES DOWN COUNTYWIDE IN MONROE COUNTY.
&&
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1008 AM EST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM NON-TSTM WND DMG LANCASTER 42.90N 78.67W
12/28/2008 ERIE NY COUNTY OFFICIAL
ROUTE 33 CLOSED BETWEEN HARRIS HILL AND GUNVILLE ROAD DUE
TO POWERLINES DOWN.
&&
HITCHCOCKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1030 AM EST SUN DEC 28 2008 NYZ006>008-281730- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 1030 AM EST SUN DEC 28 2008 ...POWERFUL COLD FRONT APPROACHING THE REGION... A POWERFUL COLD FRONT OVER THE EASTERN END OF LAKE ONTARIO WILL MOVE ACROSS THE EASTERN LAKE ONTARIO REGION LATE THIS MORNING WITH DAMAGING WIND GUSTS LIKELY. THE FRONT IS EXPECTED TO REACH A LINE FROM OSWEGO TO WATERTOWN BY AROUND 11 AM...THEN MOVE INLAND ACROSS THE TUG HILL REGION...THE BLACK RIVER VALLEY...AND THE THOUSAND ISLANDS REGION THROUGH NOON. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ARE LIKELY WITH THE COLD FRONTAL PASSAGE. BEHIND THE COLD FRONT...SOUTHWEST WINDS OF 30 TO 40 MPH WILL CONTINUE THROUGH THE AFTERNOON WITH FREQUENT GUSTS IN THE 50 TO 55 MPH RANGE. A FEW MORE DAMAGING GUSTS TO 60 MPH ARE LIKELY. HITCHCOCK
The national radar mosaic for the moment the first event began.
2 seiche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146744, 146745.